Ethanol withdrawal is a complex disease state. Two of the main players are GABA (an inhibitory neurotransmitter) and glutamate (an excitatory transmitter that can act on NMDA receptors). Simplistically, chronic ethanol use leads to a down-regulation of GABA receptors and an up-regulation in glutaminergic receptors, such as NMDA. When ethanol is abruptly discontinued, we are left with a largely excitatory state with less ability for GABA-mediated inhibition and more capacity for NMDA/glutamate-mediated excitation. While much of the treatment of severe ethanol withdrawal is focused on GABA, there are agents, such as phenobarbital and propofol, that can suppress the glutaminergic response. Ketamine seems like it should confer benefit, as well, due to its NMDA antagonist properties. Until recently there was only one clinical study using ketamine for severe ethanol withdrawal.1 Now there are three.2,3
- Laboratory studies can be helpful in management and predicting outcome.
- Antibiotics are recommended.
- The venom is cytotoxic and can cause red blood cell hemolysis.
- The venom is more potent on a volume-per-volume basis than the venom of a pit viper.
Podcast Follow-up: Interview with Dr. Debbie Yi Madhok, Co-Author of “Update on the ED Management of Intracranial Hemorrhage”
Intracranial hemorrhage (ICH) is associated with significant disability and mortality. Although evidence-based guidelines exist, many hospitals have their own institutional practice patterns, which can make it difficult to care for these patients in the ED. Dr. Debbie Yi Madhok, an emergency physician and neurointensivist, sat down with Dr. Derek Monette, the ALiEM Deputy Editor in Chief, to discuss updates in the management of ICH. This interview follows up her original popular 2017 ALiEM post on dilemmas in ICH management, and takes a deeper dive into the nuances of seizure prophylaxis, blood pressure control, and platelet transfusions. We present the podcast and key learning points.
The Toxicologist Mindset series features real-life cases from the San Francisco Division of the California Poison Control System.
Case: A previously healthy 49-year-old woman presented to the emergency department (ED) with acute onset of confusion. Family members noticed her to have unsteady gait and she complained of blurry vision and difficulty urinating. She denied the use of any drugs or alcohol and took no medications. In the ED, her vital signs were: T 98.7, BP 95/59, P 130, RR 16, and O2 sat 100% on room air. Her pupils were 7 mm and reactive and her skin was dry. Bowel sounds were present. She had no focal neurological findings, but appeared “very confused” and “frightened.”
Serum electrolytes, CBC, and liver function tests were all unremarkable. She had a negative urine drug screen and alcohol level. The ECG demonstrated sinus tachycardia with normal intervals, and the brain CT was normal.
What are your next thought processes?
A middle-aged man with a history of diabetes and hypertension presents with nausea, vomiting, and shortness of breath. His laboratory testing is remarkable for a leukocytosis, ketonemia, and an anion gap acidosis (pH of 7.13). The EM resident caring for this patient is surprised to find that the blood glucose is 121 mg/dL.
Which home medication is likely responsible for this presentation?
Our fifth case of season 5, The Case of the Night Shift Stimulants, presented the scenario of a junior emergency medicine (EM) resident who witnesses her attending physician taking stimulants in order to function during his night shift.
The MEdIC team (Drs. Tamara McColl, Teresa Chan, Sarah Luckett-Gatopoulos, Eve Purdy, John Eicken, Alkarim Velji, and Brent Thoma), hosted an online discussion around the case over the last 2 weeks with insights from the ALiEM community. We are proud to present to you the curated commentary and our expert opinions. Thank-you to all participants for contributing to the very rich discussions surrounding this case!
- Krokodil (desomorphine)
- Levamisole-adulterated cocaine
- Methamphetamine-induced allergic reaction
- Wound botulism secondary to heroin use